A case of oral contraceptive-induced lupus erythematosus (LE) was reported. Erythematous skin lesions were noticed on hypothenor sites of palms and acral sites of pedes. Abnormal laboratory findings included an elevated ESR, CRP and weakly positive anti-nuclear antibodies. Skin biopsy specimens from involved skin showed Clq deposits at the dermo-epidermal junction. LE-like symptoms were considered to be induced by oral contraceptives, because her symptoms disappeared after the oral contraceptives were discontinued.
PIP: A case is presented of a 37-year-old Japanese woman who presented to the hospital with arthralgia of the extremities and erythema of the hypothenar and thenar extremities. Also present were pain, swelling of the extremities, general malaise, and erythematous lesions. Abnormal laboratory findings included an elevated erythrocyte sedimentation rate, proteinuria, and weakly positive antinuclear antibodies. A biopsy from the erythematous lesion of the palm revealed mild inflammation of the lymphocytes around dermal small vessels. In addition, the lupus band test was positive in uninvolved skin sites. A month prior to the onset of symptoms, the patient had begun taking an oral contraceptive (OC) that contained 0.5 mg of etynodil acetate and 0.1 mg of mestranol. All symptoms disappeared within 2 weeks of discontinuation of OC use and the laboratory findings returned to normal. This is assumed to be a case of drug-induced lupus erythematosus. Estradiol has been demonstrated to play a significant role in the development of skin lesions in lupus erythematosus, and the estrogen in OCs may trigger a lupus episode. However, this is only the 4th case of OC-induced lupus reported from Japan.